0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Research Letter |

The Challenge of Drug-Induced Aseptic Meningitis Revisited FREE

German Morís, MD1; Juan Carlos Garcia-Monco, MD2
[+] Author Affiliations
1Department of Neurology, Hospital Universitario Central de Asturias, Oviedo, Asturias, Spain
2Department of Neurology, Hospital de Galdakao-Usansolo, Vizcaya, Spain
JAMA Intern Med. 2014;174(9):1511-1512. doi:10.1001/jamainternmed.2014.2918.
Text Size: A A A
Published online

Cases of drug-induced aseptic meningitis (DIAM) are likely underreported, and only a few reviews of the literature have been performed. We have updated (to February 2014) a previous review (1999)1 to identify newer agents associated with DIAM, as well as distinctive new features.

Using the MEDLINE database, we searched the literature to February 2014 and included those cases with cerebrospinal fluid (CSF) findings and reviews added to the literature from 1999 to date. Tables have been assembled from information derived from 192 studies (these data are available from the authors on request).

Four groups of drugs continue to be associated with DIAM (Table 1): nonsteroidal anti-inflammatory drugs (NSAIDs), antibiotics, immunosuppressive-immunomodulatory (IS-IM), and antiepileptic drugs.1 Prior exposure to the associated drug was present in 26% to 35% of cases (Table 1). The interval between exposure and meningitis ranged from minutes to 5 months (Table 1). Most patients presented with headache, fever, meningismus, and mental status changes (Table 2). Underlying systemic disorders were often present, particularly systemic lupus erythematosus (SLE). The CSF showed pleocytosis with neutrophilic predominance, normal-to-low glucose values, and increased proteins. Neuroimaging results were normal in most patients. Complete recovery in several days after drug discontinuation was the rule.

Table Graphic Jump LocationTable 1.  Drugs Involved in Drug-Induced Aseptic Meningitis (DIAM)a
Table Graphic Jump LocationTable 2.  Percentages of Clinical Signs and Symptoms of Drug-Induced Aseptic Meningitis

NSAID-induced meningitis was most common after ibuprofen exposure, and antibiotic-related DIAM was most often caused by trimethoprim with or without sulfamethoxazole, followed by amoxicillin (Table 1). Both were more frequent in women. The IS-IM group did not show sex predilection. After DIAM induced by the OKT3 antibody was recognized in 1% to 5% of renal transplant patients, monoclonal antibodies, and intravenous immunoglobulins have become the leading agents of this group. Monoclonal antibodies represent a new causative group, mainly tumor necrosis factor inhibitors, such as infliximab,3,4 adalimumab and etanercept. Three cases of DIAM have been associated to the use of efalizumab, a humanized monoclonal antibody binding to the CD11 molecule on the T-cell surface. Cetuximab, a chimeric monoclonal antibody against epidermal growth factor receptor used for cancer treatment, has also been associated with a few cases of DIAM.5

Lamotrigine is the main antiepileptic agent associated with DIAM. Forty cases of suspected lamotrigine-associated aseptic meningitis have been reported, although only 25 had a CSF profile consistent with meningitis.2 Chemotherapeutic agents associated with DIAM include pemetrexed6 and cytarabine. There were 48 patients with recurrent DIAM, totaling 115 episodes, with a mean age of 45 years and female predominance and were mainly due to NSAIDs and antibiotics. The mechanisms of DIAM are not fully understood but are likely diverse, the most invoked being hypersensitivity. Why such reactions are mainly confined to the CSF compartment in some patients is intriguing.

Aside from the classical NSAIDs and antibiotics, lamotrigine and a number of monoclonal antibodies stand out as new drugs associated with DIAM. The clinical profiles do not allow for a distinction between drugs, and the CSF profile, often with neutrophilic pleocytosis, may cause confusion with infectious meningitis. Many patients with DIAM have an underlying disorder, particularly SLE, which may also cause meningitis. Meningitis can be associated with a variety of other systemic disorders. A rapid onset and resolution of the signs and symptoms (1-5 days) with consistent CSF findings, together with a lack of systemic activity, suggest DIAM. The only confirmatory test would be drug rechallenge but is unethical; thus, the history of drug intake and clinical judgment remain critical.

A thorough history on drug intake must be performed in patients with meningitis to avoid expensive diagnostic procedures and unnecessary antibiotic therapy. Until an infectious etiology is ruled out, the use of a third-generation cephalosporin is advised given their low frequency of association with DIAM.

Corresponding Author: Juan Carlos Garcia-Monco, MD, Department of Neurology, Hospital de Galdakao-Usansolo, 48960 Galdakao, Vizcaya, Spain (hospit05@sarenet.es).

Published Online: July 7, 2014. doi:10.1001/jamainternmed.2014.2918.

Author Contributions: Both authors had full access to all of the data in the study and takes responsibility for the integrity of the data and the accuracy of the data analysis.

Study concept and design: Both authors.

Acquisition, analysis, or interpretation of data: Both authors.

Drafting of the manuscript: Both authors.

Critical revision of the manuscript for important intellectual content: Both authors.

Statistical analysis: Garcia-Monco.

Administrative, technical, or material support: Morís.

Study supervision: Morís.

Conflict of Interest Disclosures: None reported.

Morís  G, Garcia-Monco  JC.  The challenge of drug-induced aseptic meningitis. Arch Intern Med. 1999;159(11):1185-1194.
PubMed   |  Link to Article
Simms  KM, Kortepeter  C, Avigan  M.  Lamotrigine and aseptic meningitis. Neurology. 2012;78(12):921-927.
PubMed   |  Link to Article
Hegde  N, Gayomali  C, Rich  MW.  Infliximab-induced headache and infliximab-induced meningitis: two ends of the same spectrum? South Med J. 2005;98(5):564-566.
PubMed   |  Link to Article
Kluger  N, Girard  C, Gonzalez  V, Guillot  B, Bessis  D.  Efalizumab-induced aseptic meningitis. Br J Dermatol. 2007;156(1):189-191.
PubMed   |  Link to Article
Emani  MK, Zaiden  RA  Jr.  Aseptic meningitis: a rare side effect of cetuximab therapy. J Oncol Pharm Pract. 2013;19(2):178-180.
PubMed   |  Link to Article
Shah  BK, O’Keefe  S.  Pemetrexed-induced aseptic meningitis. Acta Oncol. 2012;51(3):399-400.
PubMed   |  Link to Article

Figures

Tables

Table Graphic Jump LocationTable 1.  Drugs Involved in Drug-Induced Aseptic Meningitis (DIAM)a
Table Graphic Jump LocationTable 2.  Percentages of Clinical Signs and Symptoms of Drug-Induced Aseptic Meningitis

References

Morís  G, Garcia-Monco  JC.  The challenge of drug-induced aseptic meningitis. Arch Intern Med. 1999;159(11):1185-1194.
PubMed   |  Link to Article
Simms  KM, Kortepeter  C, Avigan  M.  Lamotrigine and aseptic meningitis. Neurology. 2012;78(12):921-927.
PubMed   |  Link to Article
Hegde  N, Gayomali  C, Rich  MW.  Infliximab-induced headache and infliximab-induced meningitis: two ends of the same spectrum? South Med J. 2005;98(5):564-566.
PubMed   |  Link to Article
Kluger  N, Girard  C, Gonzalez  V, Guillot  B, Bessis  D.  Efalizumab-induced aseptic meningitis. Br J Dermatol. 2007;156(1):189-191.
PubMed   |  Link to Article
Emani  MK, Zaiden  RA  Jr.  Aseptic meningitis: a rare side effect of cetuximab therapy. J Oncol Pharm Pract. 2013;19(2):178-180.
PubMed   |  Link to Article
Shah  BK, O’Keefe  S.  Pemetrexed-induced aseptic meningitis. Acta Oncol. 2012;51(3):399-400.
PubMed   |  Link to Article

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

2,849 Views
6 Citations
×

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles
Jobs